The Persistence of Profits, Sectoral Heterogeneity and Firms' Characteristics
Eleonora Bartoloni and
Maurizio Baussola ()
International Journal of the Economics of Business, 2009, vol. 16, issue 1, 87-111
Abstract:
The analysis of the persistence of profits has long been a controversial issue within empirical industrial organisation literature. The aim of our paper is to provide new empirical findings that may account for patterns of both sectoral and firm profit persistence. The distinctive feature of our study is that we analyse a number of firms' ergodic distribution in each sector according to their profit level; we then calculate the difference between such a distribution and that prevailing in manufacturing as a whole. Finally, we break down this distribution; the resulting breakdown highlights the impact of each transition probability on inter-sectoral differences clearly, and it also emphasises the role of intra-sectoral dynamics in determining different persistence patterns. We then apply this methodology to both innovating and non-innovating firms, and conclude that among surviving firms innovation is indeed crucial to the persistence of profits. In addition, we set up an econometric test which enables us to estimate the impact of firm and sectoral characteristics on a firm's profit condition.
Keywords: Persistence; Profitability; Markov Chains; Ordered Probit (search for similar items in EconPapers)
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10)
Downloads: (external link)
http://www.tandfonline.com/10.1080/13571510802638973 (text/html)
Access to full text is restricted to subscribers.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:taf:ijecbs:v:16:y:2009:i:1:p:87-111
Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/CIJB20
DOI: 10.1080/13571510802638973
Access Statistics for this article
International Journal of the Economics of Business is currently edited by Eleanor Morgan
More articles in International Journal of the Economics of Business from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().